Cushing’s Patients at Risk for Autoimmune Diseases After Condition Is Resolved

Children with Cushing’s syndrome are at risk of developing new autoimmune and related disorders after being cured of the disease, a new study shows.

The study, “Incidence of Autoimmune and Related Disorders After Resolution of Endogenous Cushing Syndrome in Children,” was published in Hormone and Metabolic Research.

Patients with Cushing’s syndrome have excess levels of the hormone cortisol, a corticosteroid that inhibits the effects of the immune system. As a result, these patients are protected from autoimmune and related diseases. But it is not known if the risk rises after their disease is resolved.

To address this, researchers at the Eunice Kennedy Shriver National Institute of Child Health and Human Development (NICHD) examined 127 children with Cushing’s syndrome at the National Institutes of Health from 1997 until 2017.

Among the participants, 77.5 percent had a pituitary tumor causing the disease, 21.7 percent had ACTH-independent disease, and one patient had ectopic Cushing’s syndrome. All patients underwent surgery to treat their symptoms.

After a mean follow-up of 31.2 months, 7.8 percent of patients developed a new autoimmune or related disorder.

Researchers found no significant differences in age at diagnosis, gender, cortisol levels, and urinary-free cortisol at diagnosis, when comparing those who developed autoimmune disorders with those who didn’t. However, those who developed an immune disorder had a significantly shorter symptom duration of Cushing’s syndrome.

This suggests that increased cortisol levels, even for a short period of time, may contribute to more reactivity of the immune system after treatment.

The new disorder was diagnosed, on average, 9.8 months after Cushing’s treatment. The disorders reported were celiac disease, psoriasis, Hashimoto thyroiditis, Graves disease, optic nerve inflammation, skin hypopigmentation/vitiligo, allergic rhinitis/asthma, and nerve cell damage of unknown origin responsive to glucocorticoids.

“Although the size of our cohort did not allow for comparison of the frequency with the general population, it seems that there was a higher frequency of optic neuritis than expected,” the researchers stated.

It is still unclear why autoimmune disorders tend to develop after Cushing’s resolution, but the researchers hypothesized it could be a consequence of the impact of glucocorticoids on the immune system.

Overall, the study shows that children with Cushing’s syndrome are at risk for autoimmune and related disorders after their condition is managed. “The presentation of new autoimmune diseases or recurrence of previously known autoimmune conditions should be considered when concerning symptoms arise,” the researchers stated.

Additional studies are warranted to further explore this link and improve care of this specific population.


Suspected case of Cushing’s Syndrome with history of taking medicines prescribed by registered Chinese medicine practitioner

The Department of Health (DH) today (February 18) alerted clients who have consulted a registered Chinese medicine practitioner (CMP) Mr Chan Kong-kin (CMP Chan), practising at G/F, No.25, Leung Tin Village in Tuen Mun, should consult health-care professionals for advice if they have been supplied with medicines suspected to be Western medicines.

The appeal followed the DH’s investigation into two public complaints. The first complaint involved a 23-year-old woman who consulted CMP Chan for management of eczema. She was given a type of green pills, two types of yellow pills and a type of red-yellow capsules for treatment of her disease for about one year.

She developed round face and increased facial hair which are features compatible with Cushing’s syndrome and steroid overdose can cause the syndrome. The patient was admitted to a public hospital on February 5 for investigation and was discharged on February 7.

The second complaint involved a 24-year-old woman who was recommended by the first complainant to consult CMP Chan for management of allergic rhinitis and eczema. She was given similar medicines as those for the first complainant for three days.

Her condition was stable.

Today, chemical analysis by the Government Laboratory on the patients’ drug samples showed that Western medicine Dexamethasone was detected in the red-yellow capsule.

Dexamethasone is a potent steroid. Taking dexamethasone for a long time, especially when in substantial dosage, can cause side effects such as moon face, high blood pressure, high blood sugar, muscle atrophy, peptic ulcer and even osteoporosis.

DH has set up a hotline 2125 1133 for public enquiries related to the medicines prescribed by the CMP.

It will operate from 9am to 9pm, Monday to Friday.

“Preliminary investigation by the DH revealed that pills and capsules were found in the CMP’s premises and all have been seized for further investigation,” the spokesman said.

“In December 31, 2012, the DH announced that CMP Chan was found in possession of Part I poisons and unregistered pharmaceutical products in the same clinic which also involved medicines with steroid. The DH subsequently took enforcement action and the relevant legal proceeding is in progress.

The case has also been referred to the Chinese Medicine Council of Hong Kong for follow-up action,” the spokesman added

“On completion of our investigation, the DH will seek advice from the Department of Justice regarding possible contravention of the Pharmacy and Poisons Ordinance (Cap 138) for the illegal sale or possession of Part I poisons. According to the Ordinance, the maximum penalty for each offence is a fine of $100,000 and two years’ imprisonment. Besides, the DH will also refer this case to the Chinese Medicine Council of Hong Kong for possible disciplinary action”, the spokesman remarked.

People who have been supplied with medicines by the concerned CMP and are in doubt should consult health-care professionals as soon as possible.

They should submit the medicines to the Chinese Medicine Division of DH at 16/F, AIA Kowloon Tower, Landmark East, 100 How Ming Street, Kwun Tong, during office hours for disposal.

Source: HKSAR Government


%d bloggers like this: